Everyone will experience side effects uniquely. It’s important to discuss any side effects you have with your care team so they can help you manage them during your treatment.
Cancer side effects
During cancer treatment, you may experience different side effects. These can vary depending on the type of cancer you have, the stage of your cancer and the kind of treatment you are undergoing.
Anaemia is defined as a reduced number of red blood cells in your body or a low haemoglobin level. Chemotherapy can cause anaemia by interfering with the body’s natural process of creating new blood cells within bone marrow. If you’re experiencing anaemia, you may feel run down and weak, appear pale, feel short of breath, tire easily or get light-headed when you stand up.
Appetite and taste changes
A change in taste and smell is a common side effect during or following cancer treatment. Normal taste and smell usually returns two to three months after your treatment finishes. These changes can impact your appetite and as a consequence your food intake.
Bleeding and low platelets (thrombocytopenia)
Thrombocytopenia refers to a reduction in the normal levels of functional platelets, which can increase your risk of bruising and bleeding. Low platelet counts can occur due to disease or can be side effects of chemotherapy and/or radiotherapy.
Constipation refers to bowel motions that are too hard, too small, too difficult to expel and too infrequent. There are a number of disease and treatment related factors which can cause constipation. If you’re experiencing constipation, you may pass bowel motions less frequently than usual; pass dry, hard stools and have to strain to open your bowels. You may also have abdominal pain, nausea and/or vomiting, abdominal distention and loss of appetite.
Diarrhoea refers to increased frequency and decreased consistency of bowel motions. Certain chemotherapy drugs are more likely to cause diarrhoea than others. Symptoms can range from mild to severe and generally last for several days after treatment.
Being diagnosed with cancer and starting treatment can be a very emotional time. Although the focus is on your cancer treatment, your emotional care is just as important as your physical care. Anxiety and depression are common in people affected by cancer. However, for many people these feelings will reduce over time.
When the body is exposed to certain medications it may trigger an immune system response. This process is similar to the body’s response when dealing with the influenza (commonly known as flu) virus. Flu-like symptoms may include fever, chills and rigors, muscle aches and pains, headache, general bodily weakness or discomfort, fatigue, loss of appetite, nausea, vomiting, diarrhoea, cough and bone pain.
Hair loss (alopecia)
Some chemotherapy drugs and radiotherapy can cause hair loss ranging from complete to thinning or patchy loss. Hair loss can be very distressing. It’s important to remember that in most cases, hair will regrow after your treatment finishes. Chemotherapy induced hair loss commonly occurs approximately two to three weeks following the start of treatment.
Hand foot syndrome
Hand foot syndrome is a common side effect associated with a number of chemotherapy drugs affecting the skin and sensation on the palms and soles. The exact cause of hand foot syndrome is unknown, but it tends to occur days to weeks after commencing treatment with certain chemotherapy drugs. The symptoms usually resolve within two weeks if the drug causing the effect is stopped.
Cancer and the effects of treatments can increase your risk of infection. Neutropenia is when neutrophils, a type of white blood cell that helps fight infection, are low. The lower your neutrophil count drops the greater your risk of developing an infection and the harder it is for your body to deal with the infection on its own.
Sometimes cancer and its treatment can affect your fertility, such as your ability to conceive a child or maintain a pregnancy. Infertility can be very significant and distressing. At the time of diagnosis parenthood may not be your priority but steps can be taken to protect your fertility for the future. Regardless of your gender or sexual orientation, it’s your right to have a conversation with your care team about fertility and explore your options.
Mouth sores occur when the lining of the mouth is damaged following chemotherapy or localised radiotherapy. All chemotherapy drugs have the potential to cause mouth sores. Other factors which contribute to mouth sores include neutropenia (low white blood cell count), infections in the mouth/throat, poor oral hygiene and smoking.
Nausea and vomiting
Feeling sick or queasy (nausea) and vomiting (throwing up) is a common problem for people being treated for cancer, however there are many things that can help your nausea and vomiting become well managed and controlled. After chemotherapy, some people develop nausea and vomiting within minutes or hours while others may develop symptoms two to three days later. The nausea and vomiting may last for up to 24 hours or in some cases can last up to seven days.
Peripheral neuropathy occurs when some chemotherapy drugs cause inflammation or injury to your peripheral nerves (which include nerves of the face, arms, legs and torso). When they are damaged, it can impact sensation, movement and function in these parts of your body – limbs tend to be the most commonly affected.
A common concern during your cancer journey is how the disease and treatment will impact your current or future relationships. A diagnosis of cancer may affect you in many ways, including your sexuality. Sexuality can encompass physical, psychological, social, emotional and spiritual factors. It includes your self-image, body image, reproductive ability, emotional intimacy, sensual feelings and sexual functioning.
Skin and nail changes
It’s very common to develop skin and nail reactions as a result of your chemotherapy treatment. The majority of intravenous and oral chemotherapy can cause some mild to moderate skin reactions. You may experience dry skin, rash, photosensitivity, nail problems and hyper-pigmentation.